Police warning over strength of heroin

0
Have your say

POLICE in Tayside have issued a warning to people who use heroin, that the risks they expose themselves could be even greater at present due to wide fluctuations in purity of the illegal Class A drug.

The Force has become aware that the strength of the drug currently circulating in Tayside has considerable differences in purity.

In joining with their partners in health and harm reduction, Tayside Police warns heroin users to be aware of this variance in purity.

They also urge other people around drug users to be vigilant to the risks users face and the dangers of using heroin that could be of a far higher level than they are used to.

Thus far, there is no information to suggest that the differing purities have had an impact on the levels and severity of drugs overdose incidents, but it is feared that the risks of overdose are greater.

Detective Chief Inspector Graham McMillan said: “We have long spoken about the risks associated with drug abuse being a huge gamble.

“It is fair to say that because of the differences in purity of heroin deals, the stakes for the user have never been higher and the odds on them having a serious or even fatal overdose have shortened significantly.

“People need to realise the jeopardy they place themselves in.”

Heroin is, first and foremost, an illegal drug and officers continue to target those involved in the supply, possession and use of illegal drugs.

At the same time, Tayside Police recognises that users must be made aware of the need to minimise the risks they expose themselves to through their drugs use and appeal to those who associate with them to always dial 999 in the event of an emergency.

Dr Kirsty Licence, Consultant in Public Health Medicine said: “Users of heroin and other controlled drugs are always at risk of overdose and should be aware of the signs of overdose and how to respond.

“The risk of overdose is increased if different drugs are taken together, or alongside alcohol.

“Overdose risk is also increased when a person’s tolerance to a drug has been reduced. This can happen if they have been taking less of a drug than usual, from choice, or because the purity of their supply has been reduced.

“Drugs sold illegally may not contain what the seller says and they are likely to contain a mixture of substances, both active and inactive.

“This can also lead to increased risk of overdose and other side effects.

“In all cases where someone is suspected to have overdosed, or be suffering from the side effects of drugs, people should call for an ambulance as quickly as possible.’’

Detective Chief Inspector McMillan continued: “Clearly injecting heroin is an extremely dangerous practice, which is destructive to a person’s health and in the worst circumstances can cost them their life.

“In the event of an overdose early intervention is vital in attempts to save a life. It is likely that the person in need of help will be a friend, or someone they know. Their best chance of survival is for their friends to dial 999.

“Callers should advise the operator what their symptoms are. If they know what drugs were taken tell the operator.

“If the person is unconscious put them in the recovery position, stay calm and listen to the advice from the operator, or ambulance crew.”

For help or information, contact Dundee Addiction on 01382 206888, Angus Alcohol and Drugs Team on 01241 453821 or Perth & Kinross Alcohol and Drugs Team on 01738 474455.